Metoject and omeprazole: Hi hubby picked up my... - NRAS

NRAS

31,161 members37,709 posts

Metoject and omeprazole

beeckey
beeckey

Hi hubby picked up my injections today and there was a label on them which says metoject has an interaction with omeprazole causing increased risk of toxicity just wondering if anyone else knows anything about this as i am on both like many others on this site will also be on them Thankyou

25 Replies

Oddly enough we discussed this not long ago, this is the reply I gave then.

I haven't had chance to read through your other replies so apols if any of my reply has already been covered Marie. There is evidence to suggest omeprazole & others in the same class, lansoprazole, pantoprazole etc, all proton pump inhibitors (ppi's), can delay elimination of MTX, resulting in renal (kidney) toxicity. The important thing is the warning is as a general rule, but not always, in relation to high dose MTX & generally not the doses we take for RD, AS & related diseases. Evidence does exist of renal toxicity in low doses but as I said it's generally less in DMARD doses. Our urea & creatinine (kidney function) levels are included in our MTX drug monitoring bloods so any abnormal readings can be acted upon quickly.

In a similar vein you'll probably also read at some time that sulfasalazine & leflunomide should be avoided with MTX as each could cause liver problems yet they're both often prescribed with MTX. Again drug monitoring bloods pick up on any abnormal results.

It's all a matter of weighing up what meds are necessary to control the disease, the main aim, & as NSAIDs are often prescribed alongside DMARDs it's necessary to prescribe a ppi if we're to avoid the possiblity of having peptic ulcers from the use of them. I've been on various NSAIDs & a ppi, 20mg omeprazole, from diagnosis in 2008 & started MTX in 2009, with no problems in nearly 8 years but we all have different tolerances of course!

I hope this answers your question & eases your mind but if you're still concerned do ask your Rheumy or nurse at your next appointment, they'll explain & answer any questions you may have. Or ask the Pharmacist at the chemist where you get your scripts filled, he/she will know all the meds you're on & their possible interactions. x

I take 20mg with my morning meds. I've since been advised to take another 20mg omeprazole in the evening when I take etoricoxib.

I hope this helps?

beeckey
beeckey in reply to nomoreheels

Thanks NMH i also take 40mg a day i did think it was just general warning but just thought i would make sure as i had never heard about this.Sorry i missed the last post on this subject.

nomoreheels
nomoreheels in reply to beeckey

You're welcome Beckey. I suppose as it is with 'elf & safety' these days, if there's any possibility of adverse effects they've to include a warning, even when a med is used for different conditions & the greater risk is when it's administered at much higher doses. It's as it is these days I'm afraid. Interestingly I've just checked the Pharmacy label on my omeprazole.... there's no warning!

It's easy to miss posts now we've so many members & the site is busier so no need to apologise. x

8080
8080 in reply to nomoreheels

I forgot to give you an update, nhm, thanks to your valuable information! I cut my omaprazol from 40 mg/ day, to 20 mg/ day, after reading your post. Usually my GERD returns immediately if I do this, but it did seem to make the RA drugs less......toxic? Thank you!

I was always told not to take tge omeprazole at the same time of day as the mtx.

beeckey
beeckey in reply to ruth_p

It has never been brought to my attention before and i have been on them for a very long time

ruth_p
ruth_p in reply to beeckey

It was on the label of my mtx tablets from the pharmacy.

Glad you read your leaflet as bot many do. Please ring your GP and your Pharmacist and tell them, it will be your GP/consultant who will need to change prescription but Pharmacist may know an alternative to assist. Good luck

nomoreheels
nomoreheels in reply to Peecue

I took it that beeckey's referring to the Pharmacy label on the outside of the box Peecue. I take a generic omeprazole & whilst I always read the PIL before taking a new med I admit I don't review the ones of meds I've taken a while. So, I've just read it & under the heading Other medicines and Omeprazole Capsules MTX is included at the bottom of the list as follows:

"Tell your doctor or pharmacist if you are taking any of the following medicines: Methotrexate (a chemotherapy medicine used in high doses to treat cancer) - if you are taking a high does of methotrexate, your doctor may temporarily stop your Omeprazole Capsules treatment."

So, the PIL included in the generic Omeprazole manufactured by Teva Pharma SLU doesn't say taking omeprazole alongside low dose MTX.

beeckey
beeckey in reply to nomoreheels

No it was not the label that is on all the boxes it was on the bag so never had that before sorry not trying worry anyone but i think if it was a serious problem they would have said something

nomoreheels
nomoreheels in reply to beeckey

That's me presuming, sorry! How unusual to put a warning label on the bag though, considering that it will be disposed of, surely any warning of potential side effects should be on the outer box, tub or bottle of the medication itself? There's usually one on mine but only have my name & the date on. Ah well, I guess you've now read the PIL that's with your omeprazole & that it's worded similarly.

I'm on both, but have never read or been told that. I only switched to the pens a few months ago, but I have been aware of abdominal pain since then, which I will certainly be mentioning to my consultant '. A year before I was diagnosed with RA, I had ulcers thoughout my digestive system. Even on 40 mg Omeprazole, I can't tolerate NSAIDs,. Best wishes. Jora

Yes it's hard to keep track of the toxic effects of the meds RA patients have to take, especially when they are seldom given together, how they interact and may increase toxicity. Both Nsaids and pips increase the risk of liver damage when taken with mtx😕, that's why followup of liver function so very essential.

I've never heard this before Simba. There's no hope for many of us then, me included! Seriously though it's quite some time since I had a raised LFT so guess I've been fortunate.

The risks of RA meds are controlled quite well but facts about adverse effects of meds taken together, raising the risk are seldom shared with patients, which in my view is not ethical. But living with RA can be so very hard that you may not even want to know, which I can well understand but what I cannot understand is the lack of information about diets, supplements and nontoxic alternatives that may protect your body from the adverse effects of the meds or even enable you to cut down on doses. Even without going back to the debate on diets there are well known facts of the deficiencies caused by chronic inflammation or the use of RA meds. By addressing these deficiencies you can in fact increase your wellbeing. How often do rheumies discuss this subject with their patiens I wonder.

I must be one of the fortunate ones, despite frequent testing the only deficiency I had was Vitamin D but a supplement has resolved that, my latest test was bob on. I suppose dietary advice is basic here because Rheumys are highly trained scientists specialising in the speciality, basically not Jack of all trades. I must admit though my previous ones were more clued up & were happy & able to give advice & recommendations of vitamin rich foods which I was only too pleased to follow because they worked, never having deficiency in anything. Just knowing you're doing that little bit that the meds can't do makes you feel that little bit more in control of your overall health & wellbeing. That's stood me in good stead & consider that's why I've only been deficient the once & that was here due to less sunshine!

beeckey
beeckey in reply to nomoreheels

I had a raised LFT about 3 months ago but it has been fine for the last 2

nomoreheels
nomoreheels in reply to beeckey

They are sensitive tests so if your usually 'normal for you' level is raised just the once, not consistently for say 4 blood tests, then it could possibly be down to something like taking or increasing a pain reliever over a period of time. For example, if you had a migraine & took migraine relief tablets for a few days or took pain relief around the time of your blood test, on the day of or a couple of days before, that could artificially affect your normal levels, if that makes sense?

beeckey
beeckey in reply to nomoreheels

That could be what happened i was on full doze of pain killers at the time.A while ago i asked about this and was told it should not affect the liver as long as you did not go over the recommended doze but also said if i get my bloods done every month which i do it would be found quickly

nomoreheels
nomoreheels in reply to beeckey

Maybe. In my non medically trained mind the more meds you take that are metabolised by the liver the greater the potential your LFT could be raised. So if the pain relief is not one of your regular (daily) meds & was acetaminophen (paracetamol) or opioid based that could account for the acute rise in your level, particularly if you were taking it around the same time as the erroneous test.

My consultant has never said anything and I am on both, with no problems x

I was not aware of it either

That is so good to know! Nobody ever mentioned that to me, and I take two Omeprazole capsules a day. It might explain a lot of things. Thanks so much for posting that! 8080

No I never heard this I take lansoprozole 30 mg and metoject toxicillimab but I will find out

I have both.. ..

You may also like...